Academic Journals Database
Disseminating quality controlled scientific knowledge

5-Fluorouracil-Induced Chest Pain and ST-Segment Elevation

ADD TO MY LIST
 
Author(s): Allison G. Dupont | Mauricio G. Cohen

Journal: Clinical Medicine : Cardiology
ISSN 1178-1165

Volume: 2;
Start page: 103;
Date: 2008;
Original page

ABSTRACT
5-Fluorouracil (5-FU) is a chemotherapeutic agent commonly used to treat various malignancies. Cardiotoxicity is a rare adverse effect in patients being treated with 5-FU, but it can be severe and even fatal. The mechanism of myocardial ischemia caused by 5-FU is not known but several hypotheses exist, of which coronary vasospasm is the most widely accepted. Importantly, patients with preexisting coronary artery disease have been shown to be at increased risk of developing myocardial ischemia secondary to 5-FU. We present a case of 5-FU-induced chest pain and ST segment elevation in a patient with pre-existing coronary artery disease. The aim of this article is to provide a brief review of the available literature surrounding the topic of 5-FU cardiotoxicity and to heighten the readers’ awareness of the potential adverse cardiac effects of this agent.

Tango Rapperswil
Tango Rapperswil

     Affiliate Program